Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

122 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes numbness in abdomen post hysterectomy?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 10732 Questions

default
Posted on Fri, 22 Aug 2014 in General Health
Question: I had a c section hysterectomy 4 years ago. Since this procedure, I have had an area of numbness and burning in the abdominal and vaginal region, is this normal? Can anything be done to reverse this issue?
doctor
Answered by Dr. Michelle Gibson James 23 minutes later
Brief Answer:
normally some improvement by this time

Detailed Answer:
HI, thanks for using healthcare magic

The numbness and burning would be termed peripheral neuropathy.

This is altered sensations due to changes in the structure or function of the nerves outside the brain or spinal cord.
In your case, it is likely change in structure of the nerves because they may have been damaged during your procedure.

The timeframe for possible nerve repair and regeneration varies. In some cases, complete return to normal does not occur because either the nerve cannot completely heal to its original form or healing occurs in such a way that it results in abnormal sensations.

It normally can take months to years for healing to occur but as you stated after 4 years, significant improvement would have been expected.

If the burning and numbness is very disruptive there are medications that may be used that may be helpful.
These are medications that are normally used for nerve related discomfort. Examples are gabapentin, tegretol, lyrica, amitriptyline

You may want to consider speaking to your doctor.

These require a prescription.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,  
Medical Topics

Recent questions on  Peripheral neuropathy

doctor1 MD

2years after tkr, have burning, stiffness after standing in one place for a few minutes, pressure behind knee, actually pressure discomfort in back of leg from thigh to calf. The stiffness after standing for just a short time is what really bothers me. Went through usual therapy and achieved excellent flexibility. Sorry, don t know exact number. Still ride my recumbent bike, walk every day. Within 10 minutes of walking, knee starts to burn. Also am not really steady on my feet anymore because of the difference of leg length. I have neuropathy, but not severe, and wonder if that might cause some of the burning.

doctor1 MD

I have PAD & neuropathy associated with it, mainly in my feet. Im taking neurotin and percocet, usually 1/2 a pill 2x s a day. Lately my blood pressure has been up. Is the percocet use causing the added hypertension? I m also taking Diovan HCT 160-12.5. Thanks. Kevin

doctor1 MD

I am breast cancer survivor. It has been 16 years since my first diagnosis. Four years after the first mastectomy I had a different kind of breast cancer in the second breast. This time along witb the mastectomy & reconstruction I had to have chemo. Then about a year later what I thought was the fibromyalgia pain in my back got a lot worse. Turns out that along with fibromyalgia the first cancer had spread to several places in the thoraxic, lumbar and later the siatic area of my spine. So, the doctor put me on chemo for a year and a half and two weeks of radiation. About a year later I had 5 cyberknife treatments. Another year later they had me have kifoplasty surgery. ( A couple of vertebrae had collapsed.) About 6 years passed when I was doing pretty well except for skme neuropathy in my legs and feet. Then in 2012 the cancer returned in the siatic area, so again I had a 5 month round of chemo. I am doing well again now except for a lot more neuropathy. My oncologist put me on fentanyl 25mcg patches about 10 or 11 years ago and femara once per day and hydrocodone 7.5 at night and the neurologist put me on Lyrica 300 mg., once per day, Savella 100mg twice per day, and the oncologist also has me taking potassium twice per day. I asked the neurologist to lower the Lyrica because I felt like my balance or the neuropathy had gotten worse when he had me go up from 200 to 300 mgs per day. So he lowered it to 225mgs and suggested that maybe I should consider going off the fentanyl patch. I had told him that I stumble around a lot. I have fallen several different times. I hate being on SO much medicine! But, I m also in a lot of pain!! What do you suggest?

doctor1 MD

I have lupus, sjogrens, MCTD, raynauds and neuropathy. I did have a barium swollow/upper GI, I told the doc I felt it was a muscle spasm he told me to put heat on my throat and stretch the muscles. I feel something move in my throat and it is not related to stress. It feels like. . .rolling your tongue if that makes sense only in my throat, It doesnt hurt and you can put your hand on my throat and feel it. It happens off and on all day. Feeling stupid but wanting answers. thanks!

doctor1 MD

I need help interpreting an EMG and NCS report. 1 Sensory nerve conduction studies of the bilateral sural nerves revealed no responses. 2 Motor studies of the bilateral peroneal nerves revealed diminished CMAP amplitudes throughout, but normal...

doctor1 MD

Hi - I have Parkinsons stage 1 or 2. Would peripheral neuropathy be connected with this?

doctor1 MD

Last night I had a sharp burning pain on the front of my lower leg. It passed and I went to bed. Today I woke up with the same pain but not as sharp but it seems to be spreading up to my knee. I feel extremely and unusually tired and weak. Could...